Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 284, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 3, 2012, 3:01 PM EDT for Greene County, Hawkins County, Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 3:01 PM EDT (19:01 UTC)
- Expired
- Aug 3, 2012, 3:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Greene County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 54 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 3:10 PM EDT | HAIL 1 | Mosheim, TN | |
| Aug 3, 3:20 PM EDT | TSTM WND DMG | Baileyton, TN | TREES AND POWER LINES DOWN NEAR BAILEYTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 967 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
824
WUUS54 KMRX 031901
SVRMRX
TNC059-073-031930-
/O.NEW.KMRX.SV.W.0284.120803T1901Z-120803T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
* UNTIL 330 PM EDT
* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTHWEST OF GREENEVILLE...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ROGERSVILLE...SURGOINSVILLE...ROMEO...MCCLOUD...BAILEYTON...
JEAROLDSTOWN AND KEPLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3645 8270 3642 8267 3641 8269 3642 8264
3641 8263 3612 8299 3621 8311 3624 8308
3626 8309 3653 8298
TIME...MOT...LOC 1901Z 218DEG 13KT 3623 8287
$$
171 follow-up statement
433
WWUS54 KMRX 031921
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT FRI AUG 3 2012
TNC059-073-031930-
/O.CON.KMRX.SV.W.0284.000000T0000Z-120803T1930Z/
HAWKINS TN-GREENE TN-
321 PM EDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR GREENE AND HAWKINS COUNTIES...
AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BAILEYTON...OR 8 MILES NORTH OF GREENEVILLE...MOVING
NORTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SURGOINSVILLE...BAILEYTON...JEAROLDSTOWN AND KEPLER.
LAT...LON 3645 8270 3642 8267 3641 8269 3642 8264
3641 8263 3612 8299 3621 8311 3624 8308
3626 8309 3653 8298
TIME...MOT...LOC 1921Z 218DEG 13KT 3629 8281
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:53 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 3, 1:53 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 153 PM EDT FRI AUG 3 2012 .AVIATION...MVFR CONDITIONS AND A FEW THUNDERSTORMS EARLY IN THE PERIOD AS THE REMNANTS OF THUNDERSTORM COMPLEX TRACKS THROUGH THE TAF SITES. BUT MORE THUNDERSTORM ACTIVITY SHOULD DEVELOP DURING THE AFTERNOON. BRIEF MVFR OR LOWER IS A POSSIBLE IF TSRA PASS DIRECTLY ACROSS A TAF SITE. PATCHY FOG POSSIBLE TONIGHT. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH
Hazardous weather outlook, Aug 3, 4:25 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 425 AM EDT FRI AUG 3 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 425 AM EDT FRI AUG 3 2012 /325 AM CDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AN ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL KENTUCKY AND MIDDLE TENNESSEE WILL TRACK SOUTHEAST TODAY...AND AFFECT EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH CAROLINA BY THIS AFTERNOON. A FEW STRONG STORMS AND ISOLATED SEVERE STORMS ARE POSSIBLE... WITH THE MAIN THREATS BEING GUSTY WINDS OF 50 MPH OR HIGHER... HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS IN EXCESS OF 1 INCH PER HOUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... INCREASING MOIST AND UNSTABLE AIR WILL ONCE AGAIN PRODUCE SCATTERED THUNDERSTORMS ON SATURDAY. SOME OF THESE STORMS MAY BE STRONG AND PRODUCE STRONG GUSTY WINDS...FREQUENT LIGHTNING AND TORRENTIAL RAINS. FOR SUNDAY...A COLD FRONT WILL MOVE TOWARD THE AREA WITH CONTINUED MOIST AND UNSTABLE AIR. AS THE FRONT APPROACHES THE TENNESSEE VALLEY DURING THE LATE AFTERNOON AND EVENING EVENING...SOME OF THESE STORMS MAY BECOME SEVERE. THE MAIN THREAT BEING DAMAGING WINDS AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING. TG
In the hours before
Special weather statement, Aug 3, 2:22 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT FRI AUG 3 2012 TNZ040>043-031900- COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN- 222 PM EDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE AND COCKE COUNTIES UNTIL 300 PM EDT... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PARROTTSVILLE...OR 11 MILES EAST OF NEWPORT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENEVILLE... TUSCULUM...CEDAR CREEK...CAMP CREEK AND CHUCKY. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:24 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea, Roane | 3 hr |
| Aug 3, 2:34 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 41 min |
| Aug 3, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 41 min |
| Aug 3, 3:22 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Washington | 38 min |
| Aug 3, 3:38 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene | 112 min |
| Aug 3, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 47 min |
| Aug 3, 3:56 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hancock, Hawkins, Sullivan, Washington | 64 min |
| Aug 3, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan, Washington | 53 min |
| Aug 3, 4:56 PM EDT | Areal Flood Advisory | MRX | Unicoi | 2 hr |
| Aug 3, 5:13 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan, Washington | 2 hr |
| Aug 3, 6:54 PM EDT | Areal Flood Advisory | MRX | Unicoi | 111 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.